Alert archive / Wyoming / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 4, 2020, 5:09 PM MDT for Platte County, Wyoming. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2020, 5:09 PM MDT (23:09 UTC)
- Expired
- Jul 4, 2020, 6:43 PM MDT
- In force
- 94 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -595 J/kg
- Mixed-layer LCL
- 2389 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- -127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
822
WGUS55 KCYS 042309
FFWCYS
WYC031-050215-
/O.NEW.KCYS.FF.W.0005.200704T2309Z-200705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
509 PM MDT Sat Jul 4 2020
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
East central Platte County in southeastern Wyoming...
* Until 815 PM MDT.
* At 508 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Grayrocks Reservoir, Chugcreek and Y-O Ranch.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4224 10466 4203 10469 4200 10489 4221 10495
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Claycomb1 follow-up statement
967 WGUS75 KCYS 050043 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 643 PM MDT Sat Jul 4 2020 WYC031-050052- /O.CAN.KCYS.FF.W.0005.000000T0000Z-200705T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Platte WY- 643 PM MDT Sat Jul 4 2020 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL PLATTE COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4224 10466 4203 10469 4200 10489 4221 10495 $$ Claycomb
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:24 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 2:24 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 224 PM MDT Sat Jul 4 2020 .SHORT TERM...(This evening through Sunday) Issued at 1248 PM MDT Sat Jul 4 2020 Cumulus clouds are beginning to build vertically along and west of the Laramie Range, with a few thunderstorms now developing across Albany County. This is where a weak dryline has set up and where storms will be initiating before they begin their journey eastward. This dryline is noted by a dewpoint and wind differentiation of Tds in the 30s with westerly winds to the west and Tds in the 50s and easterly winds to the east. The dryline will transition eastward over the course of the afternoon and evening. Storms will make it across the Laramie Range by 4 PM, spreading into the Panhandle by 6 PM. Will see storms diminish by 10 PM. As for storm mode, looking at multicellular clusters, and disorganized lines as was stated in the previous discussion. A decent amount of CAPE will help these storms pop, but we are looking at a low-sheared environment, which will prevent storms from becoming too organized. Best chances for any sort of organization will be across the central and northern portions of the Panhandle. Also of note is the weak steering flow, maxing out around 20-25 kts, so if storms slow or train, and with PWATS around an inch, locally heavy rainfall is a concern. Otherwise, strong, gusty winds and hail will be the primary threats. Best chances for large hail will be in the Panhandle as mentioned before, and gusty winds to the west of the Laramie Range where the deeper dry layer is still in place, though cannot rule out strong gusty winds to the east. As storms diminish tonight, will set into a calm and weak wind environment. Areas that received a lot of rain could see fog development by sunrise, but have not placed any fog in the forecast because this depends on where the storms drop enough precip for this to occur. Looking at more showers and thunderstorms again tomorrow under a continuous southwesterly flow aloft, though more isolated in nature. Best chances for severe storm development will be near the South Dakota border, in north and east Niobrara, northern Sioux, and Dawes Counties, as there should be enough CAPE and shear as a shortwave passes through the upper level flow to our north. To the south, looking at isolated pop-ups. As a drier surface layer filters in from the south, any storm that develop will be high- based and produce storm, gusty winds. Will have to keep an eye on the shortwave - if it shifts south, our severe chances for the High Plains will increase. At this time, the Panhandle is under a marginal threat, per SPC, but we do have a Slight Risk of severe weather just to our north. Similar pattern expected for Monday as a shortwave passes through the southwesterly flow aloft. Shear and CAPE look more favorable for strong to severe storms and as the dry surface layer deepens, strong gusty winds and hail will be the primary threats once more. By this point, PWATS will decrease, so locally heavy rainfall will no longer be a concern. .LONG TERM...(Tuesday through Saturday) Issued at 1248 PM MDT Sat Jul 4 2020 Long Range models continue to show a quiet weather pattern, typical of late June/early July before the summer monsoon season begins. All models show southwest flow aloft across southeast Wyoming and western Nebraska with some lingering low level moisture across the eastern plains each day. Weather will be driven by the location and intensity of the upper level high, forecast to build over the southern plains and slowly retrograde westward into the four corners region. Expect very little variation in temperatures in this pattern with maybe a slow warming trend through the week as the upper level high strengthens just south of the northern Front Range. Expect highs in the mid to upper 80s (west) and 90s (east), with lows in the 50s to mid 60s depending on the location of the low level jet and/or nighttime cloud cover. After Tuesday, the threat of thunderstorms looks to be minimal until next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1123 AM MDT Sat Jul 4 2020 VFR today under partly cloudy to cloudy skies. CIGS expected to be near 10-15kft in general, dropping to near 5kft in the vicinity of storms. Widely scattered storms today, moving from west to east beginning around 04/18Z just west of the Laramie Range, and moving out and east of the western Panhandle by 05/04Z. Storm movement may be slow, so heavy rain may be a concern, but otherwise, looking for hail and strong gusty winds in the vicinity of storms. Otherwise, winds out of the west 20 kts or less west of the Laramie Range, and easterly with gusts to 25 kts to the east. As the boundary transitions east, winds will become westerly across the region. Light overnight tonight. Mountain obscuration expected near storms. && .FIRE WEATHER... Issued at 1248 PM MDT Sat Jul 4 2020 Afternoon thunderstorms will continue to be a concern through Monday. Locally heavy rain will be a concern today as moisture has been able to seep into the midlevels from the south over the last few days, but that moisture will be cut off some by tomorrow, with high-based storms, hail and gusty, strong winds the primary concerns. This pattern continues Monday; by Tuesday, hot and dry will be the word as the southwesterly flow aloft looses its moisture tap. Above average temperatures and teen humidities across southeast Wyoming and the western Panhandle are expected. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...TJT AVIATION...AB FIRE WEATHER...AB
Hazardous weather outlook, Jul 4, 2:34 PM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 234 PM MDT Sat Jul 4 2020 WYZ103>107-109>118-060000- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 234 PM MDT Sat Jul 4 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated showers and thunderstorms will continue to develop over the higher terrain/mountains this afternoon and push east into the high plains. Thunderstorms will increase in coverage, becoming scattered along and east of the Interstate 25. Small hail and gusty winds up to 50 mph are possible with these thunderstorms through this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated to widely scattered thunderstorms are expected Sunday and Monday afternoon. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-060000- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 234 PM MDT Sat Jul 4 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected to continue late this afternoon and this evening. Thunderstorms will generally contain small hail and gusty winds. However, a few thunderstorms may become strong to marginally severe with large hail and strong outflow winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms are expected on Sunday, with thunderstorms becoming more isolated early next week. .Spotter information statement... Spotter activation is unlikely this afternoon and evening.
In the hours before
Special weather statement, Jul 4, 1:20 PM MDT, 3 hours 49 minutes before
Special Weather Statement National Weather Service Cheyenne WY 120 PM MDT Sat Jul 4 2020 WYZ116-117-041945- South Laramie Range-South Laramie Range Foothills- 120 PM MDT Sat Jul 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES... At 119 PM MDT, a strong thunderstorm was located over Pumpkin Vine, or 19 miles southeast of Laramie, moving north at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Tie City Campground, Granite Springs Reservoir, North Crow Campground, Vedauwoo, Granite Springs Campground, Pumpkin Vine, Vedauwoo Campground, Buford and Yellow Pine Campground. This includes Interstate 80 in Wyoming between mile markers 323 and 338. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4129 10543 4122 10517 4100 10530 4100 10551 TIME...MOT...LOC 1919Z 193DEG 13KT 4106 10541 Braun/Wilkinson
Special weather statement, Jul 4, 1:50 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
150 PM MDT Sat Jul 4 2020
WYZ116-042030-
South Laramie Range-
150 PM MDT Sat Jul 4 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY COUNTY...
At 150 PM MDT, a strong thunderstorm was located over Vedauwoo, or 15
miles southeast of Laramie, moving north at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pumpkin Vine, Vedauwoo, Vedauwoo Campground and Buford.
This includes Interstate 80 in Wyoming between mile markers 329 and
336.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4101 10549 4119 10549 4114 10528 4100 10530
4100 10539
TIME...MOT...LOC 1950Z 193DEG 13KT 4114 10539
BraunSpecial weather statement, Jul 4, 2:05 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
205 PM MDT Sat Jul 4 2020
WYZ115-116-042045-
South Laramie Range-Laramie Valley-
205 PM MDT Sat Jul 4 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALBANY
AND WESTERN LARAMIE COUNTIES...
At 205 PM MDT, strong thunderstorms were clustered 8 miles south of
Hutton Lake, or 18 miles south of Laramie, moving northeast at 15
mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Tie City Campground, Vedauwoo, Tie Siding, Pumpkin Vine, The Buttes,
Vedauwoo Campground, Buford and Yellow Pine Campground.
This includes Interstate 80 in Wyoming between mile markers 317 and
337.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4102 10587 4134 10546 4113 10522 4099 10552
4099 10580
TIME...MOT...LOC 2005Z 217DEG 13KT 4105 10568
BraunSpecial weather statement, Jul 4, 3:19 PM MDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Cheyenne WY 319 PM MDT Sat Jul 4 2020 WYZ117-118-042200- Central Laramie County WY-South Laramie Range Foothills WY- 319 PM MDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 400 PM MDT... At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over Natural Fort, or 13 miles southwest of Cheyenne, moving north at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... South Greeley around 400 PM MDT. Other locations impacted by this storm include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 0 and 9. Interstate 80 in Wyoming between mile markers 350 and 361. LAT...LON 4116 10504 4108 10459 4099 10474 4100 10502 TIME...MOT...LOC 2119Z 201DEG 11KT 4097 10493 Rubin
Special weather statement, Jul 4, 4:14 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Sat Jul 4 2020
WYZ107-042300-
East Platte County WY-
414 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
500 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Guernsey, or 12 miles north of Wheatland, moving
northeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Guernsey, Guernsey Campground and Hartville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4228 10466 4213 10484 4222 10494 4242 10482
4240 10467
TIME...MOT...LOC 2214Z 216DEG 9KT 4222 10487
ClaycombSpecial weather statement, Jul 4, 4:28 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 428 PM MDT Sat Jul 4 2020 WYZ102-042315- Niobrara County WY- 428 PM MDT Sat Jul 4 2020 ...SPECIAL WEATHER STATEMENT... At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Lusk, moving northeast at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Niobrara County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4273 10415 4280 10435 4293 10420 4283 10406 TIME...MOT...LOC 2228Z 224DEG 5KT 4281 10421 Claycomb
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 30 min |
| Jul 3, 6:19 PM MDT | Flash Flood Warning | CYS | Goshen | 66 min |
| Jul 3, 6:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Jul 4, 2:05 PM MDT | Special Weather Statement | CYS | 40 min | |
| Jul 4, 3:19 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Jul 4, 4:14 PM MDT | Special Weather Statement | CYS | Platte | 46 min |
| Jul 4, 4:28 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Jul 4, 4:35 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 25 min |
Nearby
Flash Flood Warnings in Wyoming, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.